Iowa, 2001

Hail in Iowa, September 20, 2001

September 20, 2001 · NWS ARX · 3 events in 2 counties and zones

Law enforcement officials and the public reported hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$12,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials and the public reported hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 1:55 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 20, 1:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT THU SEP 20 2001

MAIN FORECAST CONCERNS WITH THIS PACKAGE IS THE THREAT OF SEVERE
WEATHER TONIGHT AND THE CHANCES OF SHOWERS AND THUNDERSTORMS ON
SATURDAY AFTERNOON AND NIGHT.

LOOKING AT THE 19Z SURFACE ANALYSIS...A LOW WAS LOCATED OVER WESTERN
IOWA. A WARM FRONT EXTENDED SOUTHEAST FROM THIS LOW PRESSURE AREA
ACROSS SOUTHEAST IOWA. THE WATER VAPOR IMAGERY SHOWS A STRONG VORT
MAX OVER SOUTHWEST MINNESOTA. STRONG TO SEVERE THUNDERSTORMS ARE
CURRENTLY ASSOCIATED WITH THIS VORT MAX OVER SOUTH CENTRAL
MINNESOTA. THERE IS NOT MUCH OF SURFACE BASE CAPES AVAILABLE FOR
THIS SYSTEM TO WORK WITH...HOWEVER...THERE IS DESCENT INSTABILITIES
IN THE MID LEVELS. IN ADDITION...THE -25C ISOTHERM IS RUNNING AROUND
22000 FEET. DUE TO THIS...THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL. THE MODELS ARE IN GOOD AGREEMENT THAT THIS VORT MAX WILL
MOVE EAST SOUTHEAST TONIGHT. BY 06Z IT WILL BE LOCATED OVER LA
CROSSE AND JUST WEST OF CHICAGO AT 12Z. WITH THIS MOTION...THE MAIN
SEVERE WEATHER THREAT TONIGHT WILL BE THE SOUTHERN TIER OF
MINNESOTA...NORTHEAST IOWA...AND FAR SOUTHWEST WISCONSIN.

THE NEXT CONCERN DEALS WITH THE SHORT WAVE THAT WILL BE APPROACHING
THE AREA ON SATURDAY AFTERNOON AND NIGHT. THIS SLIGHTLY FASTER THAN
WHAT THE 00Z MODELS WERE SHOWING. THERE IS GOOD UPPER LEVEL
DYNAMICS ASSOCIATED WITH THIS SYSTEM AND THE AREA WILL BE RIGHT
ENTRANCE REGION OF A 70 KNOT 250 MB JET. AS A RESULT...I HAVE
INTRODUCED SHOWERS AND THUNDERSTORMS TO SATURDAY AFTERNOON AND KEPT
THEM GOING ON SATURDAY NIGHT. THE MODELS ARE SHOWING THAT THERE WILL
BE A STRONG SURFACE PRESSURE GRADIENT BEHIND THIS SHORT WAVE. AS A
RESULT...I ADDED BREEZY WORDING TO SOUTHEAST MINNESOTA AND NORTHEAST
IOWA FOR SUNDAY.

.LSE...NONE.

BOYNE

In the hours before

Special weather statement, Sep 20, 1:30 PM CST, 1 hour 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-210200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT THU SEP 20 2001

HAZARD - SCATTERED THUNDERSTORMS...LARGE HAIL POSSIBLE

TIMING - REST OF THE AFTERNOON AND TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA AND CENTRAL AND
SOUTHWEST WISCONSIN. MAIN SEVERE WEATHER THREAT WILL BE ALONG
AND SOUTH OF AN AUSTIN MINNESOTA TO RICHLAND CENTER WISCONSIN.

DISCUSSION - AN AREA OF LOW PRESSURE OVER CENTRAL IOWA WAS ACTING IN
CONCERT WITH AN UPPER AIR DISTURBANCE TO TRIGGER SHOWERS AND
THUNDERSTORMS OVER SOUTHCENTRAL MINNESOTA AND NORTHCENTRAL IOWA.
FAVORABLE LOW LEVEL INSTABILITY WILL WORK WITH THE SYNOPTIC DYNAMICS
TO CONTINUE TO PRODUCE STORMS INTO THE EVENING HOURS. SOME OF THE
STORMS COULD BECOME SEVERE TONIGHT...WITH LARGE HAIL BEING THE MAIN
SEVERE THREAT.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND EVENING...MOSTLY ACROSS EXTREME SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

RIECK

The radar

The La Crosse radar (KARX), 157 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mitchell

When
September 20, 2:45 PM CST
Where
Mitchell County, 6 mi W of St Ansgar
Measured
0.88 in hail
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -93.050

Hail, Floyd

When
September 20, 3:17 PM CST
Where
Floyd County, 2 mi NE of Rudd
Measured
0.75 in hail
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.150, -92.900

Hail, Floyd

When
September 20, 3:30 PM CST
Where
Floyd County, 5 mi N of Charles City
Measured
0.88 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.133, -92.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262859, 5262860, 5262861.